- HIV treatment is highly effective, generally safe and allows many people to have near-normal life expectancy
- A Dutch study explored changes in weight after participants switched their HIV treatment
- One in 10 people gained 10% or more of their body weight after switching to certain medicines
Historically, HIV infection has been associated with changes in weight, particularly weight loss. In the time before effective HIV treatment (ART) became available, some people with HIV died from relentless weight loss. Today, ART is highly effective and, when used as directed, helps to suppress and keep HIV levels suppressed. This greatly reduces inflammation and allows the immune system to partially repair itself. These repairs are so transformative that researchers increasingly predict that many ART users will have near-normal life expectancy.
Just like everyone else
As ART users age, they are at risk for other health issues that also affect older HIV-negative people, including cardiovascular disease, type 2 diabetes, and so on.
A return to health
When ART is initiated, it begins to normalize many hidden processes inside the body. The overall result is what some doctors call a “return to health.” Part of this return to health can mean an increase in weight. For some ART users, the increase in weight is modest. However, a few years ago reports emerged that some ART users were gaining a significant amount of weight.
Now researchers with the Dutch database Athena have investigated changes in weight among ART users. Specifically, the researchers examined data from ART-experienced people who had never previously used the following anti-HIV drugs or classes of anti-HIV drugs:
- TAF (tenofovir alafenamide) – in pills sold as Biktarvy, Descovy and Genvoya
- a class of drugs called integrase inhibitors – commonly used integrase inhibitors include bictegravir (in Biktarvy) and dolutegravir (in pills sold as Dovato, Juluca, Tivicay and Triumeq)
The researchers focused on these drugs or classes of drugs because they are widely used and because previous research has linked weight gain in some people to the use of these medicines.
In an analysis of more than 5,000 participants with HIV, researchers analysed data from people who changed their regimens to include these medicines and who gained a significant amount of weight—10% or more of their body weight.
Switches and weight gain
The researchers found that between 9% and 14% of participants gained a significant amount of body weight after the switch. Weight gain was more likely in the following groups of people:
- women (regardless of their ethno-racial background)
- people who had lost at least 1 kg of weight in the year prior to the switch
- people under the age of 40
- people who switched from taking efavirenz (in Atripla) or lopinavir-ritonavir (in Kaletra) to the drugs previously mentioned
The researchers found other changes, as follows:
- people who switched to a combination of TAF + an integrase inhibitor tended to have the greatest weight gain
- some people became obese after switching regimens
- people who switched to TAF and/or integrase inhibitors developed modest increases in blood sugar, blood pressure and cholesterol
The Dutch researchers excluded people who were using the following groups of medicines, as these can cause weight gain and would have skewed the analysis:
People who had the following conditions were excluded from entering the study, as these conditions can cause weight gain. If these conditions developed after participants switched regimens, they were removed from analysis, as it would have been difficult to isolate the cause of weight gain:
- congestive heart failure
- Cushing’s syndrome
- kidney failure (or undergoing dialysis)
- less-than-normal levels of thyroid hormone (hypothyroidism)
Pregnant people were not recruited for the study.
A brief average profile of participants at the time they entered the study was as follows:
- 84% male, 16% female
- age – 49 years
- body mass index (BMI) – 24 kg/m2
Most people had been living with HIV for 11 years and had been taking ART for nine years.
Researchers focused on people who switched treatment between May 2007 and November 2019 and who were virally suppressed.
On average, researchers had data on participants for 30 months prior to their switch in regimen and for about 24 months after they switched.
Results – weight gain
Researchers found that a weight gain of 10% or more of body weight after switching treatment was distributed as follows:
- switching to a TAF-based regimen – 9% had a significant increase in weight (on average +9 kg)
- switching to an integrase inhibitor–based regimen – 11% had a significant increase in weight (on average +10 kg)
- switching to both TAF + integrase inhibitor – 14% had a significant increase in weight (on average +10 kg)
Among people who gained at least 10% or more of their body weight after switching, slightly more than half remained within a healthy weight range. However, the proportions of people who moved from what the researchers called a “normal” weight category to categories such as overweight or obese were distributed as follows:
- switching to a TAF-based regimen – 13% became overweight or obese
- switching to an integrase inhibitor–based regimen – 12% became overweight or obese
- switching to both TAF + an integrase inhibitor – 15% became overweight or obese
Bear in mind
The Dutch study is not a randomized clinical trial, so it cannot prove that the switch in regimens caused the weight gain observed. However, its findings are broadly aligned with previous randomized controlled trials. One strength of the Dutch study was its duration of observation of participants, both before and after switching medicines. Another very important strength of the study was that it was able to exclude people who had conditions and issues that could have predisposed them to weight gain (something that many previous studies were unable to do).
The issue of weight gain has been a concern for the past several years and the mechanisms underpinning weight gain in people who use different regimens is not known. Part of the reason for weight gain is that some drugs, such as efavirenz and tenofovir DF (the older formulation of tenofovir), may have had a weight-suppressive effect. When these drugs are discontinued, weight gain can occur.
Women seem to be at increased risk for weight gain and the researchers are unsure why. The researchers note that it is plausible that some women may have higher concentrations of anti-HIV drugs in their blood than men. However, this has yet to be shown for all anti-HIV drugs that are associated with weight gain. It is possible that integrase inhibitors could have an impact on the health and activity of fat cells in the body and some hormones produced by fat cells. This potential effect of integrase inhibitors is only just being explored in lab research.
Much work lies ahead on the issue of weight gain in some ART users. In parallel with the increase in weight reported by the Dutch researchers, there has been a trend for increased weight in HIV-negative people over the past several decades. So, it is at least plausible that multiple factors are having an effect on weight gain in both HIV-negative and HIV-positive people.
—Sean R. Hosein
From wasting to obesity—the changing issue of weight in HIV – TreatmentUpdate 235
Why are some people with HIV becoming heavier? – TreatmentUpdate 235
Non-HIV drugs associated with weight gain – TreatmentUpdate 235
Study finds fat goes up, muscle goes down over time – TreatmentUpdate 235
- Vergurgh ML, Wit FWNM, Boyd A, et al. One in ten virally suppressed persons with HIV in the Netherlands experiences ≥ 10% weight gain after switching to TAF and/or integrase strand transfer inhibitors. Clinical Infectious Diseases. 2022; in press.
- Ngono Ayissi K, Gorwood J, Le Pelletier L, et al. Inhibition of adipose tissue beiging by HIV integrase inhibitors, dolutegravir and bictegravir, is associated with adipocyte hypertrophy, hypoxia, elevated fibrosis, and insulin resistance in simian adipose tissue and human adipocytes. Cells. 2022 Jun 4;11(11):1841.
- Patterson S, Cescon A, Samji H, et al. Life expectancy of HIV-positive individuals on combination antiretroviral therapy in Canada. BMC Infectious Diseases. 2015 Jul 17; 15:274.